Results 1 to 4 of 4

Thread: Keppra and Increased Seizures

Hybrid View

  1. #1
    Distinguished Community Member Earth Mother 2 Angels's Avatar
    Join Date
    Oct 2006
    Posts
    3,047
    Blog Entries
    1

    Question Keppra and Increased Seizures

    ((((((Hugs to All))))))

    A dear friend of ours called this morning to ask my advice regarding her son, B, who is in his late 30's and has developmental disabilities. He and Michael were classmates, bus-mates, and best buds.

    B has had a seizure disorder for most of his life. He is taking Keppra, which he began a year or two ago. He is on no other meds.

    B started having cluster seizures last weekend, out of the blue, for no apparent reason. Every 5 - 10 minutes or so, he is seizing for 30-45 seconds. B's mom took B to see his neuro, but B stopped seizing (naturally) while they were at the appointment. The neuro offered her no help. As soon as she got B back in the van, the seizures returned.

    She ended up taking B to the ER. B was given an Ativan injection, which put B to sleep. But when he woke up, he was still seizing. The on-call neuro was contacted, and he told her to increase B's Keppra from 250 mg every 12 hours to 500 mg every 12 hours. Doubling the dose.

    B's mom took B home, increased his Keppra as instructed, but the seizures haven't stopped.

    When B is upright, he seizes less than when he is laying down or prone.

    The constant seizing has prevented B from being able to eat or drink, so he is dehydrated and under nourished. At the ER, B was given IV fluids and catheterized, but he produced very little urine, and he only got 5 hours worth of IV fluids.

    Blood work up in the ER was essentially normal, no evidence of infection. But they did not test for his Keppra level!

    B's mom had a call into B's neuro and intended to keep calling until he responded to her.

    I think B is and has been in status for days now. The response of the neuro and the ER baffles me. I think B needs to be admitted and thoroughly assessed to determine what is causing these sudden seizures, so they can be stopped. It may mean a different seizure med. He needs to be observed.

    One of the more serious side effects listed for Keppra is increased or different seizures. B is experiencing both of these things. So, could the Keppra be the culprit?

    My suggestions were: get a Keppra blood level and test his thyroid; get an EEG and a CAT scan (to rule out tumor/cyst/bleed), get him on IV fluids, monitor his urine output. He needs to be hooked up to a monitor to follow his vitals.

    If you have any experience with Keppra, or with a seizure med causing an increase/change in seizures, or any other insight to provide, please share it with me so I can help B and his mom. She is on her last legs, just exhausted, stressed, and frightened for her precious son.

    Thank you so much ~

    Love & Light,

    Rose

    (PS ~ Posting this in the Child Neurology forum also)
    Mom to Jon, 48, (seizure disorder; Gtube; trache; colostomy; osteoporosis; hypothyroid; enlarged prostate; lymphedema, assorted mysteries) and Michael, 32, (intractable seizures; Gtube), who were born with an undiagnosed progressive neuromuscular disease and courageous spirits. Our Angel Michael received his wings in 2003 and now resides in Heaven. Our Angel Jon lives at home with me and Jim, the world's most wonderful dad.

  2. #2
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    NY
    Posts
    518

    Default

    Hi Rose,

    When I was taking keppra it increased my sz. like crazy my Epi took me off the drug and put me on vimpat and the sz. decreased greatly. If B's neuro won't get him off the keppra then there may be problems just like I had. What
    you are describing sounds just like a status sz. and I had those when I was taking Neurontin. Tell B's family for his neuro to order a DNA test this will show what sz. med will be the best for him with the least side effect. If the Neuro
    refuses to do this the family can hold the neuro liable for what happens to B and all his medical bills. I wish B, his family and you the best of luck and May God Bless All of You!

    Sue

  3. #3
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    NC
    Posts
    135

    Default

    You said he's been on it a year now? How has he been for this past year? if no seizures, definitely something happened but 250 mg is an extremely low, barely there dose of keppra. I have taken it since 1999 and have had the surgery my dose is only 500 twice a day and that is after years of a higher dose with good results and decreasing it to 1000 a day. 250 is a starting point and only maybe esp since he takes none other. His dose is too low in my opinion, but I also do not know what good checking a level would do since there is no magic bullet number. How it works for him is is number so to speak. It is not enough!!!! Donno why his neuro is not involved which is not acceptable. Tattoo

  4. #4
    Distinguished Community Member Earth Mother 2 Angels's Avatar
    Join Date
    Oct 2006
    Posts
    3,047
    Blog Entries
    1

    Default

    ((((((Sue & Tattoo))))))

    Thank you so much for your advice and sharing your experiences.

    Sue ~ I told my friend to ask for a DNA test, and thank you for that suggestion. That is new to me, as I didn't know that DNA testing would help with identifying appropriate meds for seizures. My husband said that he read recently that DNA testing is being used to treat cancer. This is progress!

    Good luck to you with your experimental treatment. I will pray that it works for you, and that you are seizure-free.

    Tattoo ~ Actually, B has been on Keppra for 3 years, and although his dose was low, it kept his seizures at bay until now. The meds given to my son have therapeutic ranges, so we test often for blood levels to ensure that he isn't below his range or toxic above his range. I'm not sure about Keppra, and whether it is tested for levels. I know that some AED's aren't tested.

    My friend took B to the ER this morning at "our" hospital (where I take my son). He has been admitted, and he did have a CAT scan, so at least he is being seen and receiving care.

    If you are interested in reading the full, detailed update, please visit the Child Neurology forum thread with the same title, Keppra and Increased Seizures.

    Thank you both so much.

    Love & Light,

    Rose
    Mom to Jon, 48, (seizure disorder; Gtube; trache; colostomy; osteoporosis; hypothyroid; enlarged prostate; lymphedema, assorted mysteries) and Michael, 32, (intractable seizures; Gtube), who were born with an undiagnosed progressive neuromuscular disease and courageous spirits. Our Angel Michael received his wings in 2003 and now resides in Heaven. Our Angel Jon lives at home with me and Jim, the world's most wonderful dad.

Similar Threads

  1. Replies: 7
    Last Post: 04-23-2013, 03:57 PM
  2. Keppra doses
    By Travis from MN in forum Epilepsy
    Replies: 6
    Last Post: 01-18-2013, 07:00 AM
  3. Keppra assistance Program closed
    By linniec in forum Epilepsy
    Replies: 5
    Last Post: 05-08-2012, 08:56 PM
  4. Does Keppra deplete magnesium??!!
    By LIZARD in forum Epilepsy
    Replies: 4
    Last Post: 01-04-2012, 08:42 AM
  5. Drug witdrawl and increased Tourette's symptoms.
    By TexasMartyann in forum Tourette Syndrome
    Replies: 5
    Last Post: 10-19-2011, 09:08 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  


BTC Inc's Disclaimer and Privacy Policy

The material on this site is for information & support purposes only, and is not a substitute for medical advice provided by a licensed health care provider. Always consult your doctor before trying anything that you find online.